MAUDE Adverse Event Report: DEPUY SPINE INC VIPER 2 SYSTEM SCREW EXTENSION, OPEN; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC VIPER 2 SYSTEM SCREW EXTENSION, OPEN; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 286725300
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, the cage broke during impaction into hard bone where the space was extremely collapsed.Screws were later inserted to back up the interbody fusion and the screwdrivers stripped during final tightening attempting to back out the screws and adjust the height.No fragments were generated.The cage will stay implanted.The surgeon packed the rest of the space with bone.Procedure was successfully completed with no surgical delay.There was no patient consequences.Concomitant device reported: unknown impaction instruments (part# unknown, lot# unknown, quantity unknown); unknown insertion instruments (part# unknown, lot# unknown, quantity unknown); cougar ls 18x14x50 15-deg lord (part # 189150614, lot #unknown, quantity 1).This report is for one (1) viper 2 system screw extension, open.This is report 7 of 8 for (b)(4).
 
Additional Manufacturer Narrative
Product complaint (b)(4).Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.D11: concomitant product added to complaint.Investigation summary: background: 12/07/2020: updated ed: it was reported that on an unknown date, the cage broke during impaction into hard bone where the space was extremely collapsed.Screws were later inserted to back up the interbody fusion and the screwdrivers stripped while final tightening and also while attempting to back out the screws to adjust the height.No fragments were generated.The kh (cage) which fractured was not removed from the patient.It was kept in place as it was determined to be still structurally sound despite having fractured.Procedure was successfully completed with no surgical delay.There was no patient consequences.Concomitant device reported: unknown impaction instruments (part# unknown, lot# unknown, quantity unknown ).Unknown insertion instruments (part# unknown, lot# unknown, quantity unknown ).This complaint involves five (5) devices.Investigation flow: damage.Visual inspection: the viper2 final tightener driver (part #: 286725300, lot #: 0510mi ) was received at us cq.Visual inspection of the compliant device showed that the distal tip was worn/damaged.The worn condition of the distal tip is consistent as an end of life indicator for the device.No other issues were identified during inspection.The received condition is consistent with the complaint condition thus the complaint is confirmed.Conclusion: after a visual inspection per guidance provided in windchill document # 0000277191, it is determined that the device is worn from repeated use and servicing therefore, further investigation for the reported complaint device is not required.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition; therefore, further corrective and/or preventive action is not required.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities device history lot: a review of the receiving inspection (ri) for viper2 screw extension, open was conducted identifying that lot number 0510mi was released in a single batch.Batch1: lot qty of (b)(4) units were released on 07 jul 2010 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device history batch: null.Device history review: the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h4, h6- the viper2 final tightener driver (part #: 286725300, lot #: 0510mi ) was received at us cq.Visual inspection of the compliant device showed that the distal tip was worn/damaged.The worn condition of the distal tip is consistent as an end of life indicator for the device.No other issues were identified during inspection.The received condition is consistent with the complaint condition thus the complaint is confirmed.Conclusion: after a visual inspection per guidance provide, it is determined that the device is worn from repeated use and servicing therefore, further investigation for the reported complaint device is not required.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition; therefore, further corrective and/or preventive action is not required.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities device history lot : a review of the receiving inspection (ri) for viper2 screw extension, open was conducted identifying that lot number 0510mi was released in a single batch.Batch1: lot qty of units were released on (b)(6) 2010 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device history review : the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER 2 SYSTEM SCREW EXTENSION, OPEN
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key11096132
Report Number1526439-2020-02497
Device Sequence Number10974424
Product Code LXH
UDI-Device Identifier10705034214351
UDI-Public(01)10705034214351
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286725300
Device Catalogue Number286725300
Device Lot Number0510MI
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2020
Initial Date Received by Manufacturer 12/30/2020
Supplement Date Received by Manufacturer12/30/2020
10/23/2020
04/09/2021
Initial Report FDA Received Date12/30/2020
Supplement Report FDA Received Date12/30/2020
01/15/2021
04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COUGAR LS 18X14X50 15-DEG LORD.; COUGAR LS 18X14X50 15-DEG LORD.; REDUCTION SHAFT.; T20 SCREWDRIVER SHAFT.; UNKNOWN IMPACTION INSTRUMENTS.; UNKNOWN IMPACTION INSTRUMENTS.; UNKNOWN INSERTION INSTRUMENTS.; UNKNOWN INSERTION INSTRUMENTS.; VIPER2 FINAL TIGHTENER DRIVER.; VIPER2 SCREW EXTENSION, OPEN.; X25 FINAL TIGHTENER.; X25 FINAL TIGHTENER.; X25 FINAL TIGHTENER.; X25 FINAL TIGHTENER.